When a new medication is developed for human consumption (or sometimes not for human consumption), it is determined to have a certain dose that, when given, will cause half of those ingesting it to die. This dose marker is called the LD50 (lethal dose for 50% of people). Some drugs have a low LD50 (it is easy to die from these) and some have a high LD50 (it takes a lot of this medication to hurt you).
An important element of psychiatric pharmacology is that some medications have a certain LD50 that may start out very high and then quickly decrease (become more lethal) if other medications are added to the mix. One important class of meds that does this is the benzodiazepines. These include such medications as Xanax, Klonopin, Valium, and Ativan (generic names are alprazolam, clonazepam, diazepam, lorazepam respectively). When given alone, these medications have a very high LD50 and it is hard to overdose on them. But…and this is extremely important…the LD50 drops rapidly if any other medications (or alcohol) are ingested too. An ordinary dose can essentially become a lethal dose.
When you read in the newspaper of famous celebrities dying of overdose, keep in mind that those articles usually describe the person as taking multiple different types of medications at the same time, say, to improve sleep. The mixture of medications (including some thought to be harmless) can produce deadly results.